Drug-Induced Liver Injury Among Anti-Tuberculosis Drug-Treated Patients: Prevalence and Associated Factors at A Regional General Hospital
Abstract
Background: Tuberculosis (TB) treatment relies on a combination of anti-tuberculosis drugs (ATDs), which carries a risk of hepatotoxicity or drug-induced liver injury (DILI). Objective: To determine the prevalence of DILI and its associated risk factors among patients with pulmonary and extrapulmonary TB at RSUD Balaraja during January–December 2025. Methods: This descriptive-analytic study used a retrospective cross-sectional design. The sample consisted of 290 patients with drug-sensitive TB (pulmonary and extrapulmonary) who were treated at RSUD Balaraja in 2025 and selected through purposive sampling from medical records. Data were analyzed using univariate, bivariate (chi-square), and multivariate (logistic regression) analyses. Results: The prevalence of DILI was 17.6% (51 patients), with higher proportions observed among women, older patients, patients with abnormal nutritional status, those with nonhepatic comorbidities, and patients with combined pulmonary and extrapulmonary TB. Most cases (94.1%) occurred during the intensive treatment phase, and hepatoprotective agents were the most common management approach (96.1%). Age, nutritional status, and nonhepatic comorbidities were significantly associated with DILI, with age being the most dominant factor (p < 0.001; OR = 5.297). Conclusion: DILI is a relatively common complication among patients with TB receiving ATD therapy and is associated with age, nutritional status, and nonhepatic comorbidities. Regular monitoring of liver function, particularly during the intensive phase and among high-risk groups, is needed for the early detection of DILI.